Florida, 2012

Lightning Strike in Florida, August 11, 2012

August 11, 2012 · NWS TAE · 1 event in 1 county or zone

Early morning thunderstorms caused major lightning damage to a beach front home in the Inlet Beach area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Early morning thunderstorms caused major lightning damage to a beach front home in the Inlet Beach area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 11, 1:05 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 1:05 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 AM EDT Sat Aug 11 2012

.NEAR TERM [Through Tonight]...
Active weather pattern will remain in place across the region for
today, as a relatively deep upper trough remains parked over the
eastern CONUS and a very moist airmass remains in place along the
Gulf coast. At the surface, the forecast area remains south of a
frontal boundary, which resides from the southern Appalachians
southwest to Louisiana.

A shortwave is forecast to move through the base of the upper
trough during the morning hours today, leading to an early start
(and possibly an early end) to the convection for today. This is
supported by the current region radar mosaic, which shows
scattered convection firing across southern Alabama and along the
panhandle coast. Expect this activity to expand through the
morning hours, with high rain chances over the western two-thirds
of the forecast area. Modest mid-level flow (25kt at 500mb)
through the morning could provide just enough deep layer shear
for few marginally strong to severe storms. SPC has the region in
a 5 percent area for today.

By this afternoon, the shortwave should be exiting the region to
the east. Subsidence in the wake of the shortwave is forecast to
help supress additional afternoon convection. Therefore, will have
lower PoPs this afternoon for most areas, compared with this
morning.

With the expected rainfall and cloud cover, temperatures are
expected to remain in the 80s this afternoon.

&&

.SHORT TERM [Sunday Through Monday]...
A less active couple of days appear to be in store for Sunday and
Monday as the upper trough deamplifies and a drier air mass sneaks
into the deep south. Precipitable water is forecast to drop below
1.5 inches for much of the area on Sunday, which only a slight
recovery by Monday. Will have much lower PoPs in the grids for
these two days, with best chances (40 percent Sunday and 30
percent Monday) focused in the eastern Big Bend.

The lower PoPs will also translate into higher max temps, with a
return to the 90s.

&&

.LONG TERM [Monday Night through next Saturday]...
Not much change in the mid/upper pattern across the CONUS through
the extended period with ridging over the west and troughing over
the east. In general, the trough is forecast to be broader and not
as amplified with the flow becoming zonal at times over the local
area. The axis of the surface ridge will extend from the western
Atlantic across the central Gulf keeping abundant low level moisture
in place with the resulting onshore flow. Some mid level dry air is
depicted on time height cross sections through the period but still
plenty of moisture and instability to support diurnal convection.
PoPs should be more in line with what we would expect for mid to
late August. Min and max temps will be near to above average for
the entire extended period.

&&

.AVIATION [Beginning 06Z Saturday]...
VFR conditions will prevail through the overnight hours at most TAF
sites. The exception may be DHN, ECP and possibly ABY as the next
round of convection is rapidly approaching from the west. This
activity will continue to develop and gradually spread across the
remainder of the CWA eventually impacting all TAF sites by late
morning or early afternoon.

&&

.MARINE...The subtropical ridge is forecast to remain south of the
waters through much of next week. This will keep light west to
southwest flow and minimal seas in place over the coastal waters.

&&

.FIRE WEATHER...
Abundant low level moisture along with scattered to numerous daily
showers and thunderstorms will offset any fire weather concerns at
least into next week.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Camp
SHORT TERM...Camp
LONG TERM...Barry
AVIATION...Barry
MARINE...Camp
FIRE WEATHER...Barry
Hazardous weather outlook, Aug 11, 1:50 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 AM EDT SAT AUG 11 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-121000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
350 AM EDT SAT AUG 11 2012 /250 AM CDT SAT AUG 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
MORNING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. A
FEW OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND FREQUENT
LIGHTNING. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH LOCALIZED FLOODING POSSIBLE IN CITIES AND URBANIZED
LOCATIONS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE PANHANDLE BEACHES
ALONG BAY...GULF...AND WALTON COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE TODAY IF WARNINGS ARE
ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Aug 11, 2:04 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 AM EDT SAT AUG 11 2012

FLZ008-108-110900-
CENTRAL WALTON FL-SOUTH WALTON FL-
304 AM CDT SAT AUG 11 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY...

* UNTIL 400 AM CDT

AT 300 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF SEMINOLE...OR NEAR NEW HOME...
MOVING EAST AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3069 8592 3046 8591 3049 8627 3068 8627
TIME...MOT...LOC 0804Z 269DEG 16KT 3057 8621

22-BARRY
Special weather statement, Aug 11, 3:44 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 AM CDT SAT AUG 11 2012

FLZ008-010-012-108-112-111045-
INLAND BAY FL-CENTRAL WALTON FL-SOUTH WALTON FL-COASTAL BAY
FL-WASHINGTON FL-
444 AM CDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...WALTON AND
WASHINGTON COUNTIES...

* UNTIL 545 AM CDT

AT 442 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF VERNON TO
12 MILES SOUTHEAST OF SANTA ROSA BEACH...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  PANAMA CITY BEACH BY 530 AM CDT.
  LYNN HAVEN BY 545 AM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3039 8614 3039 8613 3040 8613 3056 8589
      3055 8540 3034 8540 3015 8577 3023 8593
      3035 8621
TIME...MOT...LOC 0944Z 273DEG 16KT 3047 8564 3024 8609

22-BARRY

The radar

The Eglin Afb radar (KEVX), 33 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Walton

When
August 11, 4:30 AM CST
Where
Walton County, 1.73 mi WNW of Inlet Beach
Property damage
$1.6 million
Reported by
Fire Department/Rescue
Coordinates
30.282, -86.026

The South Walton Fire District (SWFD) received a call at 9:00 a.m. CDT reporting a structure fire at 145 Paradise By the Sea Blvd in the Inlet Beach area. Reports from the neighbors indicated that there was an early morning thunderstorm with severe lightning. Sometime close to 5:30 a.m. CDT neighbors stated they witnessed lightning strike near this residence. It wasn't until 3.5 hours later that smoke and flames were reported coming from this 3 story, (est.) 12,000 sq. ft. beach front home. Within minutes of receiving the initial 9-1-1 call, SWFD units arrived on scene and found fire coming from the third floor roof area. Prior to arrival, it was determined that fire had spread throughout the sub-floors making extinguishment difficult. Despite that, SWFD crews were able to minimize the fire damage and bring the scene under control within an hour of the initial call. The residence was valued at an estimated $9.6 million dollars with damage to the structure and contents estimated at $1.6 million dollars. The owners were not home at the time of the fire and there were no injuries to report. The fire was investigated by the SWFD Fire Marshal and the Florida State Fire Marshal’s Office.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390315.